Connecticut, 2010High Wind and Strong Wind in Connecticut, December 1, 2010
December 1, 2010 · NWS BOX · 2 events in 2 counties and zones
A strong cold front brought rain and high winds to northern Connecticut. Winds knocked numerous trees and wires down in Hartford and Tolland counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought rain and high winds to northern Connecticut. Winds knocked numerous trees and wires down in Hartford and Tolland counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 1, 1:42 PM EST, 23 minutes earlier.
Area forecast discussion, Dec 1, 1:42 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EST WED DEC 1 2010
.SYNOPSIS...
A COLD FRONT WILL SLOWLY APPROACH FROM NEW YORK STATE TODAY...
BRINGING PERIODS OF RAIN...WHICH COULD FALL HEAVILY AT TIMES THIS
AFTERNOON AND EARLY TONIGHT ALONG WITH GUSTY WINDS. LOW PRESSURE
WILL FORM ON THIS FRONT AND PUSH ACROSS THE REGION LATER TONIGHT
WITH QUICKLY IMPROVING CONDITIONS. DRY BUT COLDER AND BRISK WEATHER
WILL FOLLOW ON THURSDAY. HIGH PRESSURE WEST OF NEW ENGLAND WILL KEEP
DRY AND COOL WEATHER INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FINE LINE APPROACHING THE HUDSON VALLEY HAS PRODUCED RAINFALL
RATES OF HALF AN INCH PER HOUR AND WIND GUSTS FROM 50 TO 60 MPH.
THIS FINE LINE HAS DEVELOPED ON THE COLD FRONT. THIS LINE SHOULD
REACH THE WESTERN BORDER OF OUR CWA AROUND 3 PM. OTHERWISE MUCH OF
SOUTHERN NEW ENGLAND IS EXPERIENCING LIGHT TO MODERATE RAINFALL
WITH HOURLY RATES OF LESS THAN A QUARTER OF AN INCH.
SOUTHEAST WINDS HAVE STARTED TO GUST THIS AFTERNOON IN ASSOCIATION
WITH STRONG PRESSURE FALLS /-5MB PER 3 HOURS/ AHEAD OF THE COLD
FRONT. EXPECT WIND GUSTS TO CONTINUE TO STRENGTHEN AS THESE
PRESSURE FALLS SHIFT EASTWARD. HAVE EXPANDED THE WIND ADVISORY TO
INCLUDE NORTHERN CONNECTICUT...ALL OF RHODE ISLAND...AND SOUTHEAST
MASSACHUSETTS. MODELS CONTINUE TO A 65-80 KT JET AT 925 HPA MOVING
QUICKLY ACROSS THE REGION DURING THE AFTERNOON AND EVENING AND
COUPLED WITH THE PRESSURE FALLS WILL RESULT IN STRONG WINDS
THROUGHOUT THE AFTERNOON. HAVE FORECASTED SUSTAINED WINDS IN THE
30-35 MPH RANGE WITH GUSTS POSSIBLY UP TO 50 MPH.
PLEASE SEE HYDRO SECTION BELOW FOR DETAILS ABOUT FLOOD POTENTIAL.
TEMPS HAVE REACHED THE 50S ACROSS SOUTHERN NEW ENGLAND WITH A FEW
LOCATIONS POSSIBLY ABLE TO HIT 60 BEFORE THE DAY IS OUT. FRONT
SHOULD REACH THE E SLOPES OF THE BERKSHIRES BY AROUND SUNSET.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...COLD FRONT WILL SWING ACROSS THE REGION EARLY...PUSHING
OFF THE E COAST AFTER 06Z. WINDS WILL QUICKLY SHIFT TO W AND
DIMINISH AS THE STRONG JET MOVES OFFSHORE. EXPECT BACK EDGE OF THE
PRECIP TO EXIT AFTER MIDNIGHT ACROSS WESTERN AREAS...CLEARING THE
COAST BY 12Z.
WILL SEE IMPROVING SENSIBLE WEATHER CONDITIONS...BUT QUICKLY FALLING
TEMPERATURES BEHIND THE FRONT WITH STRONG COLD AIR ADVECTION. EXPECT
OVERNIGHT LOWS TO RANGE FROM THE UPPER 20S ACROSS THE HIGHER TERRAIN
OF THE BERKSHIRES TO THE LOWER-MID 40S ON CAPE COD AND THE ISLANDS.
THURSDAY...AS LOW PRES DEEPENS ACROSS THE MARITIMES...WEAK HIGH PRES
RIDGE BUILDS INTO WESTERN NEW ENGLAND. EXPECT BRISK NW WINDS
CONTINUING TO TRANSPORT COLDER AIR INTO THE REGION. TEMPS ACROSS
EASTERN AREAS WILL NOT MOVE UP MUCH DURING THE DAY. HIGHS WILL RUN
CLOSE TO SEASONAL NORMALS FOR EARLY DECEMBER...MAINLY IN THE UPPER
30S TO MID 40S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGHLIGHTS...
* MAINLY DRY BUT BLUSTERY AND COLD THROUGH THE PERIOD.
* OFFSHORE SYSTEM MAY GRAZE REGION EARLY NEXT WEEK.
DETAILS...
LARGE SCALE PATTERN WILL FEATURE CONTINUATION OF -NAO/-PNA REGIME...
AND WITH RISING HEIGHTS OVER GREENLAND ODDS FAVOR COLDER THAN NORMAL
WEATHER INTO EARLY NEXT WEEK AS FLOW COMES OUT OF EASTERN CANADA. AS
NOTED IN PREVIOUS DISCUSSION...850 MB TEMPS ARE EXPECTED TO RANGE
BETWEEN -6C AND -8C...WHICH IS NEAR NORMAL FOR THIS TIME OF YEAR. SO
WHILE IT WILL FEEL COLDER...IT IS CERTAINLY NOTHING UNUSUAL FOR
EARLY DEC.
MAINLY DRY WEATHER IS EXPECTED THROUGH PERIOD...THOUGH WITH SOME
SORT OF CLOSED 500 MB LOW NEARBY WE DO EXPECT TO SEE SOME CLOUDINESS
AND PERHAPS FLURRIES FROM TIME TO TIME. MAIN AREAS FOR THIS TO OCCUR
WOULD BE ACROSS NW MA AND SW NH...AS WELL AS OVER COASTAL WATERS
WHERE INSTABILITY IS MAXIMIZED.
CONFIDENCE DECREASES EARLY NEXT WEEK AS MODEL SOLUTIONS BEGIN TO
DIVERGE. 00Z GFS MAINTAINS A SINGLE BROAD CLOSED LOW OVER NEW
ENGLAND WITH CONTINUED BRISK W/NW FLOW AND LITTLE IF ANY
PRECIPITATION. 00Z ECMWF/UKMET SHOW DUAL 500 MB LOWS...ONE NW OF
REGION AND SECOND PIVOTING N FROM MID ATLANTIC. 00Z GGEM SHOWS THIS
TO A LESSER DEGREE. THIS SCENARIO WOULD INDUCE SURFACE LOW
DEVELOPMENT OFFSHORE WHICH POTENTIALLY COULD GRAZE AT LEAST CAPE COD
AND ISLANDS WITH SOME LIGHT SNOW.
FOR NOW WE MAINTAINED CLOUDS AND SLIGHT CHANCE POPS ACROSS SE ZONES
GIVEN UNCERTAINTY IN HOW DETAILS PLAY OUT. IT IS CERTAINLY POSSIBLE
SYSTEM COULD TRACK WELL OFFSHORE...IF IT DEVELOPS AT ALL.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TODAY...MEDIUM CONFIDENCE IN TIMING OF ONSET OF MVFR/IFR CIGS. 12Z
TAFS MAY BE TOO SLOW...ESPECIALLY ALONG COAST. LOWER CIGS COULD
ARRIVE AS MUCH AS 3 HOURS SOONER THAN FORECAST.
INCREASING SE LOW LEVEL JET OF 50-60KT WILL BRING LLWS TO WESTERN
NEW ENGLAND THIS MORNING AND TO RI/MA COASTS LATE THIS AFTERNOON
AND EVENING.
TONIGHT...EXPECT IFR CIGS/MVFR VSBYS TO IMPROVE TO MVFR BY AROUND
MIDNIGHT AS WINDS SHIFT TO W AND DIMINISH. MODERATE CONFIDENCE OF
VFR CONDITIONS AFTER 08Z FROM W-E.
THURSDAY...MODERATE TO HIGH CONFIDENCE OF VFR CONDITIONS.
KBOS AND KPVD TERMINALS...MEDIUM CONFIDENCE IN TAFS. ONSET OF
MVFR/IFR MAY BE 2-3 HOURS TOO SLOW. MORE CONFIDENT THAT STEADIER
RAINS WILL HOLD OFF UNTIL THIS AFTERNOON...ALTHOUGH SPOTTY LIGHT
RAIN SHOULD RESULT IN WET RUNWAYS AFTER 15Z. ALSO HAVE HIGHER
CONFIDENCE IN TIMING OF WIND SHIFT TONIGHT AND IMPROVING
CONDITIONS.
KBDL TERMINAL...MEDIUM CONFIDENCE IN TAF. ONSET OF IFR MAY BE 2-3
HOURS TOO SOON. CIGS MAY REMAIN MVFR THROUGH EARLY AFTERNOON.
OUTLOOK...THURSDAY THROUGH SUNDAY...
THURSDAY THROUGH SUNDAY...HIGH CONFIDENCE FOR VFR CONDITIONS HOWEVER
DIURNAL CIGS OF AROUND 040-050 ARE LIKELY. GUSTY WNW WINDS OF 20-25
KT ARE ALSO POSSIBLE.
&&
.MARINE...
TODAY...SMALL CRAFT ADVISORIES ON MOST OF THE WATERS WILL CONVERT TO
GALE WARNINGS BY AROUND MIDDAY. EXPECT S-SE WINDS TO INCREASE AS
STRONG LOW LEVEL JET APPROACHES THIS AFTERNOON. GUSTS WILL LIKELY
REACH UP TO 40 KT WITH SEAS BUILDING UP TO 12 FEET LATE
TODAY...MAINLY ON THE SOUTHERN OUTER WATERS.
TONIGHT...S WINDS GUSTING UP TO 35-40 KT EARLY WILL SHIFT TO W
AROUND OR AFTER MIDNIGHT. EXPECT WINDS TO DIMINISH TO SMALL CRAFT
LEVELS BY LATE TONIGHT.
THURSDAY...SMALL CRAFT CONDITIONS WILL CONTINUE WITH W WIND GUSTS UP
TO 25 KT MAINLY THROUGH MIDDAY. SEAS WILL SUBSIDE ON THE NEAR SHORE
WATERS BY THE AFTERNOON...BUT WILL REMAIN ABOVE CRITERIA ON THE
OUTER WATERS.
OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...
THURSDAY NIGHT THROUGH SUNDAY...SCA CONDITIONS LIKELY THROUGH PERIOD
DUE TO BRISK W/NW WINDS. DRY WEATHER SHOULD PREVAIL...ASIDE FROM
SCATTERED RAIN/SNOW SHOWERS OFFSHORE.
&&
.HYDROLOGY...
FORECASTED PRECIP AMOUNTS THROUGH TONIGHT CONTINUE TO INDICATE
BETWEEN 1 AND 2 INCHES OF RAIN FALLING ACROSS THE REGION. THE
HIGHEST AMOUNTS ARE STILL EXPECTED ACROSS S NH AND ALONG THE E
SLOPES OF THE BERKSHIRES AND POSSIBLY THE NORTHERN WORCESTER HILLS
WITH THE UPSLOPE FLOW.
WITH THE DRY CONDITIONS IN PLACE PRIOR TO THIS RAINFALL...NOT
EXPECTING WIDESPREAD FLOODING CONCERNS AT THIS POINT. HOWEVER...
COULD SEE SOME ISOLATED HIGHER RAINFALL AMOUNTS IN POCKETS OF
LOCALLY HEAVY RAINFALL. CAN NOT RULE OUT AN ISOLATED THUNDERSTORM
EARLY TONIGHT...WHICH COULD LOCALLY ENHANCE THE RAINFALL. THERE IS
STILL THE THREAT OF MINOR URBAN AND POOR DRAINAGE STREET FLOODING.
&&
.TIDES/COASTAL FLOODING...
NOTED THE LATEST 16Z GFS COASTAL GUIDANCE CONTINUES TO BRING 1 TO
1.5 FOOT SURGE INTO THE S COASTS OF MASSACHUSETTS AND RHODE ISLAND
AROUND THE TIME OF HIGH TIDE THIS AFTERNOON /AROUND 21Z/. SOUTH
WINDS WILL BE INCREASING AROUND THAT TIME AS WELL. FOLLOWED THE
LEAD OF THE PREVIOUS SHIFT AND ADDED ABOUT A FOOT TO THE SURGE DUE
TO MODEL/S LOW BIAS. NOT ENOUGH TIME TO BUILD UP A GOOD S FETCH
AND WILL BE ENDING RATHER QUICKLY EARLY TONIGHT. ALSO...THIS
AFTERNOON/S TIDE IS ABOUT A FOOT LOWER THAN THE EARLY MORNING
TIDE.
BASED ON THIS...NOT EXPECTING ANY COASTAL CONCERNS THIS AFTERNOON.
ONLY A LOW PROBABILITY THAT A COUPLE OF SPOTS MAY SEE SOME MINOR
SPLASHOVER AROUND HIGH TIDE LATE THIS AFTERNOON OR INTO THE EVENING
IF THE WAVES CHURN UP ENOUGH ALONG THE S FACING BEACHES.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MAZ009-011-
016>024.
NH...NONE.
RI...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 1 AM EST THURSDAY FOR ANZ230>237-250-251-
254>256.
&&
SYNOPSIS...EVT/JWD
NEAR TERM...RLG/EVT
SHORT TERM...EVT
LONG TERM...JWD
AVIATION...KJC/JWD
MARINE...EVT/JWD
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 1, 1:48 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
148 PM EST WED DEC 1 2010
MAZ002>008-010-012>015-026-NHZ011-012-015-021900-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
148 PM EST WED DEC 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS...
EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-MAZ009-011-016>024-RIZ001>008-021900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN HAMPDEN MA-
EASTERN HAMPDEN MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
148 PM EST WED DEC 1 2010
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-251-254>256-021900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
148 PM EST WED DEC 1 2010
...GALE WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Hartford
- When
- December 1, 2:05 PM EST to 4:16 PM EST
- Where
- Hartford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Amateur Radio
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
Numerous trees and wires were downed throughout Hartford County. This included trees in Glastonbury, Manchester, West Hartford, Berlin, Suffield, Farmington, East Hartford, Granby, Windsor, Wethersfield, Southington, Simsbury, and South Windsor. Trees fell on houses on Lincoln Street in Berlin, on Evergreen Lane in Glastonbury, and on Grennan Road in West Hartford.
Strong Wind, Tolland
- When
- December 1, 2:14 PM EST to 5:00 PM EST
- Where
- Tolland forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Amateur Radio
Trees and wires were downed in portions of Tolland County, including Columbia, Ellington, Tolland, and Somers.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, December 1, 20101 death · $20,000 · 51 kt wind · 2 events
- High Wind and Strong Wind in Vermont, December 1, 20101 injured · $3.5 million · 78 kt wind · 9 events
- Flooding in Pennsylvania, December 1 to 3, 2010$2.0 million · 12 events
- Flash Flooding in Virginia, December 1, 2010$260,000 · 24 events
- Flash Flooding and High Wind in New York, December 1, 2010$180,000 · 50 kt wind · 30 events
- Strong Wind in New York, December 1, 2010$400,000 · 7 events
- Flooding in Pennsylvania, December 1 to 2, 2010$350,000 · 4 events
- Strong Wind in New Jersey, December 1, 2010$114,000 · 21 events
- Flooding in New York, December 1 to 4, 2010$240,000 · 4 events
- Lake-Effect Snow in New York, December 1 to 3, 2010$170,000 · 6 events
- Drought in Texas, December 1 to 31, 2010$103,000 · 8 events
- Debris Flow and Flooding in North Carolina, December 1 to 3, 2010$75,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272959, 272960.